What Does a Secobarbital Overdose Look Like?

Secobarbital is a barbiturate derivative drug that is used to treat insomnia and relieve anxiety prior to surgery. It is used because of its anesthetic, anticonvulsant, hypnotic and sedative properties that slow down the activity of the brain. “… it is best to seek out treatment and recovery options for secobarbital addiction.” Secobarbital overdose symptoms may occur if the person ingests more than the recommended dosage. If you or a loved one is abusing secobarbital, it is best to seek out treatment and recovery options for secobarbital addiction.

Side Effects of Using

secobarbital

Secobarbital should be taken right before bedtime if used for treating insomnia. It should be administered one to two hours before surgery if the patient needs to calm down before the operation. This drug should be used only as anti-anxiety drug in short surgical or therapeutic procedures which are moderately painful. Secobarbital also has anticonvulsant properties and is indicated for the treatment of epilepsy.

Secobarbital is a short-acting barbiturate, and it acts as a central nervous system depressant. It can be habit-forming when used chronically. This drug should be taken as a short-term treatment for insomnia. Sleep medications, like secobarbital, may lose their effectiveness after a few weeks of use. Do not increase the dosage of the drug to prevent the occurrence of secobarbital overdose symptoms. Secobarbital should be used for no more than two weeks; if used for longer, you may develop secobarbital dependence or addiction.

While long-term used of the drug can lead to tolerance and addiction, stopping the drug intake abruptly can cause withdrawal symptoms, including:

  • Anxiety
  • Shaking of hands or fingers
  • Weakness
  • Muscle twitching
  • Dizziness
  • Blurred or changed vision
  • Vomiting
  • Nausea
  • Rebound insomnia
  • Hallucinations

Overdose Symptoms and Causes

According to the University of Maryland Medical Center, the death rate for barbiturate overdose or poly-drug overdose is 10 percent. The cause of death is due to respiratory arrest and cardiovascular collapse. This percentage may increase if proper Secobarbital detox and withdrawal treatment is not immediately given.

Secobarbital overdose symptoms may occur if you:

  • Increase the dosage of the drug to be able to sleep
  • Take secobarbital together with other CNS depressants like alcohol, sedatives, hypnotics, other barbiturates or opiates like heroin
  • Accidentally or intentionally take more than the required dosage
  • Have an unknown condition that makes you more sensitive to the drug

Signs of an overdose on secobarbital include:

  • Dilated pupils
  • Cold and clammy skin
  • Loss of coordination
  • Deep sleep
  • Fainting or loss of consciousness
  • Fast or labored breathing
  • Unusual eye movements
  • Slurred speech
  • Trouble walking

“…the death rate for barbiturate overdose or poly-drug overdose is 10 percent.” Severe secobarbital overdose symptoms include respiratory depression that may lead to coma or death. In case of an overdose, call 911. You may also call the U.S. National Poison Control Center at 1-888-287-0471 Who Answers? .

The Treatment Process

The National Institute on Drug Abuse reported that there were 2.1 million drug-related emergency visits in 2009 that involved the non-medical use of prescription drugs. However, unlike in opiate overdose or dependence, there is no direct antidote for barbiturate or secobarbital overdose symptoms. In this situation, the patient must be maintained by using artificial means during the removal of the drug from the body. The overdosed patient may also receive the following emergency secobarbital overdose treatment:

  • Activated charcoal via nasogastric tube to absorb the drug in the gastrointestinal tract. It can slow down the absorption of the drug into the system by 60 percent.
  • Ipecac syrup to induce mechanical vomiting. This can eliminate drugs that have not yet absorbed.
  • Laxative to induce defecation for faster flushing of the drug out of the body.
  • Pumping the stomach or gastric lavage to suck the contents of the stomach. Saltwater or a saline solution is also injected into the tube to rinse and clean the stomach.
  • Intravenous fluids to administer sterile saline and dextrose into the vein and to the bloodstream. IV fluids also help in restoring the balance of acids, bases and minerals in the body.
  • Blood washing, or hemodialysis, to filter the drug in the bloodstream.
  • Intubation or the insertion of a tube through the mouth down to the trachea to aid respiration.
  • Blood and urine test to determine the type of drug that caused the overdose and if there are other substances present in the bloodstream.

addiction assessment

The patient may also undergo a psychological assessment to determine if the overdose is due to drug abuse or addiction. If the patient is addicted to secobarbital or used it illicitly with other drugs or prescription medications, the patient may require medications to prevent acute withdrawal symptoms following the removal of the drug from the body. After the treatment of secobarbital overdose symptoms, the patient may enter a detox and rehab center to recover from his or her addiction. You may also call 1-888-287-0471 Who Answers? to discuss the treatment and recovery options suitable for you or your loved one’s specific needs.

Factoids

  • Secobarbital or barbiturate was a famous recreational drug in the 1970s. Notable celebrities who died due to barbiturate overdose include Jimi Hendrix and Judy Garland.
  • Secobarbital is present in the veterinary drug Somulose, a drug that is used for euthanasia of certain animals like cattle, horses, dogs and cats. Secobarbital overdose was also utilized in physician-assisted suicide, or euthanasia, in Oregon.
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?